Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 21, 2007, 8:08 PM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2007, 8:08 PM EDT (00:08 UTC)
- Expired
- Mar 21, 2007, 8:23 PM EDT
- In force
- 15 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 22 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 8:20 PM EDT | TSTM WND DMG | 3 Wsw Caledonia, MI | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 220009 SVRGRR MIC005-081-139-220045- /O.NEW.KGRR.SV.W.0003.070322T0008Z-070322T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 808 PM EDT WED MAR 21 2007 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 845 PM EDT * AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF KENTWOOD...OR ABOUT 14 MILES NORTH OF ALLEGAN...AND MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WYOMING AND KENTWOOD BY 815 PM EDT DAMAGING WINDS AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4278 8587 4261 8578 4269 8556 4292 8557 $$
1 follow-up statement
000 WWUS53 KGRR 220023 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 823 PM EDT WED MAR 21 2007 MIC005-081-139-220032- /O.CAN.KGRR.SV.W.0003.000000T0000Z-070322T0045Z/ KENT MI-ALLEGAN MI-OTTAWA MI- 823 PM EDT WED MAR 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA...ALLEGAN AND KENT COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4278 8587 4261 8578 4269 8556 4292 8557 $$ OSTUNO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:55 PM EDT, 22 hours 13 minutes earlier.
Area forecast discussion, Mar 20, 9:55 PM EDT, 22 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 955 PM EDT TUE MAR 20 2007 .UPDATED... NO GRID OR FORECAST UPDATE NEEDED THIS EVENING. RADAR... SATELITE AND SURFACE DATA ALL SHOW PROGRESSION OF WEATHER FOLLOWING AFTERNOON FORECAST. .PREVIOUS DISCUSSION FROM 342 PM... CLEARLY IT IS GOING TO RAIN WEDNESDAY. THERE WILL BE TWO PERIOD OF RAIN... FIRST WITH THE WARM FRONT DURING THE MID TO LATE MORNING HOURS OF WEDNESDAY... THEN JUST AHEAD OF THE COLD FRONT AROUND SUNRISE ON THURSDAY. RAPID CLEARLY WILL FOLLOW THAT THURSDAY AFTERNOON AND ONCE AGAIN IT WILL BE CHILLY THURSDAY NIGHT. SO WHAT ARE THE REAL ISSUES HERE. MOSTLY THERE IS A QUESTION OF THUNDERSTORM INTENSITY AND GIVEN THE ALREADY HIGH RIVER LEVELS... WILL THERE BE ANY FLOOD ISSUES. AS FOR THE MODELS... THEY ARE FOR THE MOST PART IN AGREEMENT BUT THEY HAVE COME QUICKER AND STRONGER WITH THE PUSH OF COLD AIR BEHIND THE FRONT RELATIVE TO THE 12Z RUNS ON MONDAY. A WAVE ON THE SOUTHERN STREAM GETS PUSHED TO THE NORTHEAST AS A VERY STRONG PACIFIC SYSTEM WHICH HAS COMES ON SHORE IS FORECAST TO BREAKS INTO TWO PARTS PUSHES THE SYSTEM NOW OVER KS NORTHEAST TOWARD THE GREAT LAKES TO WEDNESDAY. IT IS THAT KS SYSTEM THE BECOMES THE WARM ADVECTION SURGE WITH A 35 TO 45 KNOT LOW LEVEL JET AIMED AT SOUTHWEST LOWER MICHIGAN BY 12Z WEDNESDAY. THIS IS UNDER THE ENTRANCE REGION TO A 60 KNOT 300 MB JET CORE. GIVEN THE 1.2 INCHES OF PRECIPITABLE WATER IN THAT MOIST LOW LEVEL INFLOW AND THAT THTE DECREASE WITH HEIGHT ABOVE 5000 FT TO ALMOST 20000 FT DURING THE DAYLIGHT HOURS OF WEDNESDAY THERE IS LITTLE QUESTION...IT WILL RAIN WEDNESDAY OVER SOUTHWEST MICHIGAN. IF IT STARTED QUICKLY ENOUGH...AS AROUND 12Z NEAR OR NORTH OF GRR THERE JUST MAY BE SOME FREEZING RAIN. THE MIDNIGHT SHIFT WILL HAVE TO WATCH THAT. BEYOND THAT THERE IS THE ISSUE OF THE COLD FRONT THURSDAY MORNING. IT HAS A 60 KNOT LOW LEVEL JET UNDER THE ENTRANCE REGION OF A 110 KNOT 300 MB JET. THE 850 LI INDEX FALLS TO -3C BY 12Z OVER SOUTHWEST MICHIGAN. DEEP LAYERED SHEAR NEAR THE FRONT IS AROUND 50 KNOTS. THERE IS ONLY A VERY WEAK SURFACE BASED INVERSION NEAR THE FRONT... SO IT WOULD NOT BE OUT OF THE QUESTION THERE COULD BE SEVERE STORMS...WIND AND HAIL BOTH BEING ISSUES. AS FOR THE FLOOD THREAT WITH THIS...AFTER TALKING WITH THE RFC IT SEEMS MARGINAL. QPF AMOUNTS SHOULD NOT EXCEED AND INCH AND IT WOULD NEED TO BE MORE LIKE 3 INCHES IN 6 HOURS FOR FLASH FLOODING. THE MAIN STEM RIVERS...GIVEN AN INCH OF QPF MAY SEE A FEW LOCATIONS GET CLOSE TO BANK FALL THOUGH. THIS IS SOMETHING WE WILL HAVE TO WATCH. TONIGHT WE WILL START OUT WITH CLEAR SKIES AND A STEADY EAST BECOMING SOUTHEAST WIND. BY 06Z THERE WILL BE NEARLY 40 KNOTS JUST ABOVE THE BOUNDARY LAYER. EVEN AT THAT POINT SKIES WILL STILL BE MOSTLY CLEAR. THIS WILL ALLOW FOR TEMPERATURES TO FALL BELOW FREEZING IN MOST AREAS. HOWEVER AFTER THAT THERE WILL BE INCREASING CLOUDS AS THE WARM ADVECTION CLOUDS HEAD THIS WAY. COMBINE INCREASING CLOUDS AND 40 KNOT LOW LEVEL JET AND I HAVE TO BELIEVE THE TEMPERATURES WILL START TO RISE AGAIN AFTER MIDNIGHT. THERE IS SOME QUESTION AS TO HOW QUICKLY THE RAIN WILL BEING FROM THE WARM ADVECTION PUSH HEADING OUR WAY. TO ACCOMMODATE THAT I HAVE PUT CHC POP OVER THE SW CORNER OF THE CWA. WEDNESDAY WE HAVE THE WARM ADVECTION PUSH OF SHOWERS AND SCATTERED THUNDERSTORMS. THESE WILL DIMINISH TO MORE WIDELY SCATTERED SHOWERS WEDNESDAY NIGHT TILL THE FRONTAL BAND OF CONVECTION CROSSES THE CWA DURING THE MID MORNING HOURS. A GOOD TIME SINCE THERE WILL NOT BE A CHANCE FOR THE SUN TO HEAT THE BOUNDARY LAYER AND INCREASE THE RISK FOR SEVERE STORMS. THIS WILL BE FOLLOWED BY RAPID CLEARING THURSDAY AFTERNOON. I SOME POP SOUTH IN THE AFTERNOON TO MATCH NEAR BY OFFICES. SKIES WILL BE CLEAR THURSDAY NIGHT AND THAT WILL ALLOW TEMPERATURES TO FALL TO NEAR FREEZING. AGAIN THE POP IN THE EXTREME SOUTH IS TO MATCH NEAR BY OFFICES. .LONG TERM... WE MADE A FEW CHANGES TO THE EXTENDED FORECAST. AN ACTIVE WEATHER PATTERN IS ANTICIPATED...ESPECIALLY BEGINNING SUNDAY. FRIDAY AND SATURDAY LOOK DRY AT THIS POINT WITH A SFC HIGH IN PLACE. THE FRONTAL BOUNDARY THAT MOVES THROUGH ON THURSDAY SHOULD MOVE SOUTH TO THE OHIO RIVER SATURDAY BEFORE BEGINNING TO MOVE BACK NORTH. THE GFS AND CANADIAN MODELS SHOW A WAVE MOVING ALONG THE FRONT SATURDAY. WE/LL STICK WITH THE DRY FORECAST FOR NOW WITH THE THOUGHT THAT PCPN ASSOCIATED WITH IT WILL REMAIN SOUTH OF THE STATE. WOULDN/T BE SURPRISED TO SEE SOME MID/HIGH CLOUDS SNEAK INTO THE SOUTHERN CWA SATURDAY. A NORTHEAST WIND WILL KEEP THINGS DRY THOUGH. THE GFS AND CANADIAN DISAGREE ON TIMING OF THE WARM FRONT MOVING NORTH. THE GFS IS QUICKER THAN THE CANADIAN AND THE ECMWF IN MOVING THE HIGH EAST TO NEW YORK AND CONSEQUENTLY ALLOWING THE WARM FRONT TO MOVE NORTH. GIVEN THAT THE SOURCE OF THE PUSH OF WARM AIR WILL COME FROM A PLAINS LOW INDUCED BY A CUTOFF UPPER LOW...WHICH TEND TO MOVE MORE SLOWLY...WE/LL SIDE WITH THE SLOWER ECMWF/CANADIAN MODELS. THAT MEANS THE PCPN SHOULD BASICALLY HOLD OFF UNTIL LATE SUNDAY NIGHT WITH A HIGHER PROBABILITY OF MONDAY. BY EARLY NEXT WEEK WE/LL SEE A SCENARIO SIMILAR TO WHAT WE/LL SEE OVER THE NEXT FEW DAYS...MAINLY THE CWA WILL BE IN THE WARM SECTOR AFTER THE WARM FRONT MOVES NORTH AND SHRA/TSRA WILL BE IN THE FORECAST DUE TO INSTABILITY AND SHEAR AHEAD OF A COLD FRONT. GIVEN THE ELEVATED INSTABILITY SEEN IN THE MODELS MONDAY AND TUESDAY WE ADDED ISOLD TSRA TO THE GRIDS. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && LAURENS DUKE WDM
Hazardous weather outlook, Mar 21, 1:20 PM EDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 120 PM EDT WED MAR 21 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 120 PM EDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORM WILL CONTINUE THROUGH THE AFTERNOON. THE AREA OF PRECIPITATION IS ASSOCIATED WITH A WARM FRONT. AS WARM FRONT MOVES NORTH THROUGH SOUTHWEST LOWER MICHIGAN LATER THIS AFTERNOON THE SHOWERS WILL DIMINISH AND BECOME MORE WIDELY SCATTERED. MOST OF THE RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO BE NORTH OF LINE FROM HOLLAND TO LANSING THROUGH 6 PM. AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING. LATER THIS EVENING AND OVERNIGHT A AREA OF SHOWERS AND THUNDERSTORMS FROM WISCONSIN WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AHEAD OF STRONG COLD FRONT. A FEW THE THUNDERSTORMS OVERNIGHT COULD BE ON THE STRONG SIDE WITH HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY END FROM NORTH TO SOUTH ON THURSDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. A FEW STRONG STORMS MAY PERSIST INTO THE MORNING HOURS OF THURSDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH TOTAL RAINFALL FROM THE SYSTEM APPROACHING THREE QUARTERS OF AN INCH IN SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-221015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 120 PM EDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WAVES WILL BUILD INTO THE 3 TO 5 FOOT RANGE TONIGHT WHICH WILL POSE A HAZARD TO SMALLER CRAFT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE WDM
In the hours before
Special weather statement, Mar 21, 7:27 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 727 PM EDT WED MAR 21 2007 MIZ056-064-220015- ALLEGAN-OTTAWA- 727 PM EDT WED MAR 21 2007 ...SPECIAL WEATHER STATEMENT... AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOLLAND...MOVING NORTHEAST AT 50 MPH. UP TO DIME SIZE HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE ZEELAND AND HUDSONVILLE. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Mar 21, 7:47 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 747 PM EDT WED MAR 21 2007 MIZ064-071-220015- ALLEGAN-VAN BUREN- 747 PM EDT WED MAR 21 2007 ...SPECIAL WEATHER STATEMENT... AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SAUGATUCK TO FENNVILLE TO 14 MILES SOUTHWEST OF FENNVILLE...MOVING EAST AT 55 MPH. UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH INCLUDE...ALLEGAN AND HOPKINS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 6:12 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 38 min |
| Mar 22, 10:32 AM EDT | River Flood Watch | GRR | Newaygo | 24 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.